MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 TI LOCKING, SHORT, Ø3.1 X 216MM; PLATE, FIXATION, BONE

STRYKER GMBH DRILL BIT AXSOS 3 TI LOCKING, SHORT, Ø3.1 X 216MM; PLATE, FIXATION, BONE
Catalog Number 705031
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.Broken piece remained inside the patient.
 
Event or Problem Description
During axsos surgery, the drill bit broke inside the patient's bone when drilling of a distal 9th hole of a plate.The broken drill is planned to be removed with the implant removal surgery.
 
Additional Manufacturer Narrative
The reported event that drill bit axsos 3 ti locking, short, ø3.1 x 216mm was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by an overtorque application on the device.Indeed, the device inspection revealed the following: the device broke in a such a way that only 4 mm of the helical part of the drill is still remaining.On the length of the drill, some usage marks can be noticed, such as circular marks probably due to the use of a drill guide.The breakage surface shows some bright circular breakage lines, which prove that an over-torque phenomenon was involved in this event.A test was performed in order to check the hardness of the device, to confirm that it complies with the requirement of stryker.Three measures were performed in the flat surface of the drill bit, where the ao connection is.The first measured value of hardness was: 43.5 hrc, the second value 43.6 hrc and the last measure 40.1 hrc.This gives a mean value of 42 hrc to the device.The minimum requirement according to the drawing is 40 hrc.The hardness of the device is thus within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
DRILL BIT AXSOS 3 TI LOCKING, SHORT, Ø3.1 X 216MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7593474
Report Number0008031020-2018-00456
Device Sequence Number13763683
Product Code HRS
UDI-Device Identifier07613327083316
UDI-Public07613327083316
Combination Product (Y/N)N
PMA/510(K) Number
K141121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number705031
Device Lot Number07285L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/04/2018
Initial Date Received by Manufacturer 05/21/2018
Supplement Date Received by Manufacturer07/05/2018
Initial Report FDA Received Date06/12/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient Weight70